Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 29, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 7, 2015, 11:40 AM PDT for Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2015, 11:40 AM PDT (18:40 UTC)
- Expired
- Jul 7, 2015, 2:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA
The radar
The Reno radar (KRGX), 148 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WGUS55 KREV 071840
FFWREV
CAC003-051-072130-
/O.NEW.KREV.FF.W.0029.150707T1840Z-150707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
1140 AM PDT TUE JUL 7 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALPINE COUNTY IN NORTHERN CALIFORNIA...
NORTHERN MONO COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 230 PM PDT
* AT 1137 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN NEAR THE WASHINGTON FIRE BURN PERIMETER. THE HEAVIEST
RAINFALL IS MOVING NORTHWARD TOWARDS THE WASHINGTON FIRE.
EXCESSIVE RAINFALL COULD RESULT IN DEBRIS FLOWS AND MUDSLIDES ALONG
PORTIONS OF HWY 89 AND HWY 4 NEAR THE FIRE. DEBRIS FLOWS CAN
CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3829 11965 3832 11965 3841 11967 3845 11968
3858 11985 3866 11994 3875 11966 3832 11942
3827 11963
$$
TF2 follow-up statements
045
WGUS75 KREV 071950
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1250 PM PDT TUE JUL 7 2015
CAC003-051-072130-
/O.CON.KREV.FF.W.0029.000000T0000Z-150707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-MONO CA-
1250 PM PDT TUE JUL 7 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR
ALPINE AND NORTHERN MONO COUNTIES...
AT 1246 PM PDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
OCCURRING OR EXPECTED TO BEGIN SHORTLY.
EXCESSIVE RAINFALL MAY RESULT IN DEBRIS FLOWS AND MUDSLIDES ALONG
PORTIONS OF HWY 89 AND HWY 4 NEAR THE FIRE. DEBRIS FLOWS CAN
CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
ADDITIONAL RAINFALL AMOUNTS OF NEAR ONE INCH ARE POSSIBLE NEAR
EBBETTS PASS...THE UPPER REACH OF THE WASHINGTON BURN AND GROVER HOT
SPRINGS THROUGH 145 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER OR FLOODING BY POSTING ON OUR FACEBOOK OR
TWITTER. SEARCH FOR 'NWS RENO'. PICTURES AND VIDEOS ARE VERY HELPFUL.
&&
LAT...LON 3829 11965 3832 11965 3841 11967 3845 11968
3858 11985 3866 11994 3875 11966 3832 11942
3827 11963
$$
WH836
WGUS75 KREV 072129
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
229 PM PDT TUE JUL 7 2015
CAC003-051-072138-
/O.EXP.KREV.FF.W.0029.000000T0000Z-150707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-MONO CA-
229 PM PDT TUE JUL 7 2015
...THE FLASH FLOOD WARNING FOR ALPINE AND NORTHERN MONO COUNTIES WILL
EXPIRE AT 230 PM PDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. WATER MAY BE SLOW TO RECEDE AND MUD/DEBRIS MAY STILL
BE COVERING ROADWAYS.
LAT...LON 3829 11965 3832 11965 3841 11967 3845 11968
3858 11985 3866 11994 3875 11966 3832 11942
3827 11963
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:57 AM PDT, 9 hours 43 minutes earlier.
Area forecast discussion, Jul 7, 1:57 AM PDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
157 AM PDT TUE JUL 7 2015
.SYNOPSIS...
LOW PRESSURE NEAR THE CALIFORNIA COAST WILL SLOWLY MOVE ONSHORE
AND KEEP THE THREAT OF THUNDERSTORMS OVER THE REGION THROUGH
FRIDAY. LOCALLY HEAVY RAINFALL AND WET GROUND CONDITIONS MAY
PRODUCE FLASH FLOODING THIS AFTERNOON AND EVENING. A COOLING TREND
IS EXPECTED THROUGH THURSDAY AS CLOUD COVER INCREASES. BY THE
WEEKEND, THUNDERSTORM POTENTIAL WILL GRADUALLY DECREASE.
&&
.SHORT TERM...
MULTIPLE REPORTS OF FLOODING OCCURRED YESTERDAY WITH EFFICIENT
RAIN-PRODUCING THUNDERSTORMS. STORM TOTALS ASSOCIATED WITH THE
FLOODS WERE GENERALLY BETWEEN 0.5 AND 1.0 INCH WHICH FELL IN LESS
THAN AN HOUR. RADAR PRECIP MAP SHOWS SOME POCKETS OF RAIN ABOVE 1
INCH, ALTHOUGH ACCUMULATING HAIL WAS ALSO PRESENT WITH STRONGER
STORMS YESTERDAY.
FOR TODAY, WE HAVE ALREADY ISSUED A FLASH FLOOD WATCH AS A
VIRTUAL REPEAT OF THUNDERSTORM ACTIVITY IS EXPECTED TO FIRE UP
AROUND MIDDAY NEAR THE SIERRA, THEN SPREAD ACROSS MUCH OF EASTERN
CA AND WESTERN NV THRU THE AFTERNOON. THERE ARE SOME MID-HIGH
LEVEL CLOUDS THAT HAVE BEEN SLOW TO DISSIPATE SO FAR TONIGHT, BUT
THERE SHOULD BE ENOUGH BREAKS BY LATE MORNING TO ALLOW FOR HEATING
SUFFICIENT TO PRODUCE DECENT CONVECTION. CELL MOTION MAY BE A
LITTLE FASTER TODAY, BUT WITH UPPER LEVEL FORCING ALSO INCREASING
AS A SHORTWAVE ROTATES INTO THE REGION LATER TODAY, MORE ORGANIZED
CONVECTION WITH CELL REDEVELOPMENT OVER SAME LOCATIONS WILL BE
POSSIBLE. THEREFORE THE POTENTIAL FOR MORE FLASH FLOODING
CONTINUES, ESPECIALLY IN AREAS THAT HAVE BEEN SATURATED FROM
HEAVY RAINFALL SINCE THE START OF THIS MONTH, AND RECENT WILDFIRE
BURN SCARS. WE MAY SEE MORE WIDESPREAD CONVECTION SPREAD INTO
NORTHEAST CA AS UPPER DIVERGENCE INCREASES OVER THIS AREA.
NORTHWEST AND WEST CENTRAL NV MAY HAVE A LOWER OVERALL FLASH FLOOD
POTENTIAL, BUT THEY COULD RECEIVE A PERIOD OF LIGHT OR MODERATE
RAINFALL THIS EVENING AS DEFORMATION ZONE SETS UP OVER THESE
AREAS. LINGERING SHOWERS WITH EMBEDDED THUNDER COULD CONTINUE
OVERNIGHT MAINLY IN AREAS NORTH OF I-80.
BY WEDNESDAY AND THURSDAY, THE UPPER LOW IS PROJECTED TO MOVE
SLOWLY INLAND ACROSS CENTRAL CA. WIDESPREAD MOISTURE AND
INSTABILITY WILL CONTINUE TO KEEP THE THUNDERSTORM THREAT GOING,
ALTHOUGH INDIVIDUAL CELLS ARE LESS LIKELY TO BE AS STRONG WITH
REDUCED DAYTIME HEATING. BY THURSDAY, CLOUD COVER IS MORE LIKELY
TO BECOME THICK ENOUGH TO FURTHER LIMIT THUNDERSTORM INTENSITY,
BUT A LARGE BAND OF WRAP AROUND MOISTURE COULD STILL GENERATE
WIDESPREAD LIGHT TO MODERATE RAINFALL AMOUNTS FOR MUCH OF THE
REGION.
DAYTIME TEMPS WILL CONTINUE THEIR COOLING TREND FOR THE NEXT FEW
DAYS AS THE UPPER LOW AND ITS ASSOCIATED COOLER TEMPS ALOFT MOVES
CLOSER TO THE SIERRA. BY THURSDAY, HIGHS IN SOME LOWER ELEVATIONS
MAY END UP BELOW 80 DEGREES WHERE THICKER CLOUDS AND RAIN IS MOST
PERSISTENT. MJD
.LONG TERM...FRIDAY THROUGH MONDAY...
VERY LITTLE HAS CHANGED AS FAR AS REASONING GOES IN THE EXTENDED
FORECAST. MEDIUM RANGE MODELS ARE STILL IN GENERAL AGREEMENT THAT
UPPER LOW WILL OPEN INTO A WAVE AND LIFT OUT OF THE AREA LATE FRIDAY
INTO EARLY SATURDAY. LIMITED CHANGES WERE MADE EARLY ON AND THE
FORECAST STILL REFLECTS CHANCE POPS OVER THE NRN AND FAR WRN
SECTIONS FOR FRIDAY WITH BELOW AVERAGE HIGH TEMPS.
MODELS ARE A LITTLE LESS AGGRESSIVE THIS RUN WITH DEVELOPING
SOUTHWEST FLOW ALOFT FOR SATURDAY AS A BROAD LONG WAVE TROUGH STARTS
TO REDEVELOP OFFSHORE. THE FLOW IS BACKED SLIGHTLY ALLOWING FOR THE
PRESENCE OF MORE MOISTURE. HIGH TEMPS SHOULD START TO RISE AND
INTERACT WITH RESIDUAL MOISTURE TO CREATE SHOWERS AND THUNDERSTORMS.
SO WE BUMPED UP POPS SLIGHTLY FOR SATURDAY.
SOUTHWEST FLOW ALOFT BECOMES A BIT STRONGER BY LATE SUNDAY AS THE
TROUGH OFFSHORE STARTS TO STRENGTHEN. THIS IS NORMALLY A DRYING FLOW
FOR MUCH OF THE CWA. WILL CONFINE POPS FOR SUNDAY TO THE NW 1/3 OF
THE CWA. BY MONDAY THE FLOW IS BIT STRONGER OUT OF THE SOUTHWEST
WITH MORE DRYING ACROSS THE CWA...SO WE HAVE NO WEATHER FOR MONDAY.
HIGH TEMPS SUNDAY AND MONDAY ARE LIKELY TO BE AT OR SLIGHTLY ABOVE
AVERAGE AS THIS DRIER FLOW DEVELOPS. 20
&&
.AVIATION...
PRESENCE OF A HIGH TO THE EAST AND LOW TO THE SOUTHWEST WILL KEEP
SOUTH-SOUTHEAST FLOW OVER THE FORECAST AREA WITH THUNDERSTORMS
DEVELOPING AGAIN TODAY. WHILE THE BIGGEST THREAT REMAINS LOCALLY
HEAVY RAIN WITH THESE STORMS...TURBULENCE...HAIL AND GUSTY OUTFLOW
WINDS TO 45-50 KTS ARE ALSO PROBABLE AND WILL POSE A THREAT TO
AVIATION INTERESTS. STORMS SHOULD DEVELOP AFTER 11 AM AND PERSIST
THROUGH ROUGHLY 8-9 PM. LOCATIONS IN THE SIERRA AND FAR WESTERN
NEVADA HAVE THE BEST CHANCE OF SEEING A STORM...AT 35-45%.
STORMS PERSIST THROUGH THE WEEK AS LOW PRESSURE SLOWLY MOVES OVER
THE AREA. BY WEDNESDAY AND THURSDAY THERE COULD BE A LARGER AREA OF
STRATIFORM RAIN WITH A FEW EMBEDDED THUNDERSTORMS LEADING TO LOWERED
CEILINGS. STILL...VFR CONDITIONS SHOULD PREDOMINATE WITH ONLY BRIEF
PERIODS OF MVFR IN THE STRONGEST STORMS. 20
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING
NVZ001>003.
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING
CAZ071>073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jul 7, 10:55 AM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1055 AM PDT TUE JUL 7 2015
CAZ072-073-071830-
GREATER LAKE TAHOE AREA CA-MONO CA-
1055 AM PDT TUE JUL 7 2015
...SPECIAL WEATHER STATEMENT...
AT 1051 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TIOGA PASS...OR WEST OF LEE VINING.
THE AREA NEAR TIOGA PASS ALONG HWY 120 HAS RECEIVED HEAVY RAINFALL
OVER THE PAST SEVERAL DAYS. ANY ADDITIONAL HEAVY RAINFALL COULD
RESULT IN FLASH FLOODING ALONG WITH ROCK AND MUDSLIDES. TRAVEL
THROUGH THIS AREA IS NOT ADVISED DURING THIS HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3774 11913 3771 11922 3773 11925 3779 11920
3788 11920 3795 11932 3804 11931 3811 11940
3809 11946 3813 11948 3820 11963 3835 11963
3845 11968 3866 11993 3875 11967 3788 11868
3767 11906
TIME...MOT...LOC 1751Z 180DEG 0KT 3794 11922
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:19 PM PDT | Special Weather Statement | REV | Lassen | 56 min |
| Jul 6, 6:12 PM PDT | Flash Flood Warning | REV | Lassen | 3 hr |
| Jul 6, 6:58 PM PDT | Special Weather Statement | REV | Mono | 62 min |
| Jul 6, 8:58 PM PDT | Special Weather Statement | REV | Lassen | 62 min |
| Jul 6, 9:32 PM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 21 hr |
| Jul 7, 10:55 AM PDT | Special Weather Statement | REV | Alpine, Mono | 35 min |
| Jul 7, 12:35 PM PDT | Special Weather Statement | REV | Mono | 25 min |
| Jul 7, 1:03 PM PDT | Flash Flood Warning | REV | Alpine, El Dorado, Mono | 3 hr |
| Jul 7, 1:24 PM PDT | Special Weather Statement | REV | Mono | 36 min |
| Jul 7, 1:39 PM PDT | Special Weather Statement | REV | Plumas | 51 min |
| Jul 7, 2:10 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Sierra | 35 min |
| Jul 7, 2:20 PM PDT | Special Weather Statement | REV | Sierra | 40 min |
| Jul 7, 2:24 PM PDT | Flash Flood Warning | REV | Sierra | 3 hr |
| Jul 7, 2:39 PM PDT | Special Weather Statement | REV | Mono | 36 min |
| Jul 7, 2:49 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas, Sierra | 41 min |
| Jul 7, 2:56 PM PDT | Flash Flood Warning | REV | Alpine, Mono | 3 hr |
| Jul 7, 3:17 PM PDT | Special Weather Statement | REV | Mono | 28 min |
| Jul 7, 3:20 PM PDT | Special Weather Statement | REV | Plumas | 40 min |
| Jul 7, 3:47 PM PDT | Special Weather Statement | REV | Lassen | 43 min |
| Jul 7, 4:12 PM PDT | Special Weather Statement | REV | Mono | 48 min |
| Jul 7, 4:41 PM PDT | Special Weather Statement | REV | Mono | 34 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.